Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 149, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 4, 2017, 1:09 PM EDT for Marshall County, Ohio County, West Virginia; Belmont County, Ohio. It was in force for 36 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2017, 1:09 PM EDT (17:09 UTC)
- Expired
- Aug 4, 2017, 1:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Belmont County, OH, Marshall County, WV, Ohio County, WV
The radar
The Pittsburgh radar (KPBZ), 79 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 1:15 PM EDT | HAIL 0.88 | Martins Ferry, OH | |
| Aug 4, 1:20 PM EDT | TSTM WND DMG | 2 Nw Shadyside, OH | TREES DOWN ALONG WINDING HILL RD AND FULTON HILL RD |
| Aug 4, 1:20 PM EDT | TSTM WND DMG | Benwood, WV | SEVERAL LARGE BRANCHES DOWN |
| Aug 4, 1:30 PM EDT | TSTM WND DMG | Parkview, WV | TREES DOWN AND ONE TREE FELL ON A MAIL CARRIER TRUCK |
| Aug 4, 1:30 PM EDT | TSTM WND DMG | Wheeling, WV | MULTIPLE TREES DOWN ON PETERS RUN RD.... CENTER AVE.... JENNER AVE.... AND PARKVIEW AVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806
WUUS51 KPBZ 041709
SVRPBZ
OHC013-WVC051-069-041745-
/O.NEW.KPBZ.SV.W.0149.170804T1709Z-170804T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
109 PM EDT FRI AUG 4 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Eastern Belmont County in east central Ohio...
Ohio County in northern West Virginia...
Northern Marshall County in northern West Virginia...
* Until 145 PM EDT.
* At 109 PM EDT, a severe thunderstorm was located near Powhatan
Point, or near Moundsville, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Damage to trees and power lines.
* Locations impacted include...
Wheeling... Moundsville...
Martins Ferry... Bellaire...
Warwood... Bethlehem...
Triadelphia... Valley Grove...
Shadyside... McMechen...
Powhatan Point... Glen Dale...
This includes the following highways...
Interstate 70 in Ohio between mile markers 220 and 225.
Interstate 70 in West Virginia between mile markers 0 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 3986 8102 4012 8081 4012 8052 3999 8052
3985 8082
TIME...MOT...LOC 1709Z 226DEG 36KT 3990 8087
HAIL...<.75IN
WIND...60MPH
$$
Kramar1 follow-up statement
693
WWUS51 KPBZ 041743
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
143 PM EDT FRI AUG 4 2017
OHC013-WVC051-069-041753-
/O.EXP.KPBZ.SV.W.0149.000000T0000Z-170804T1745Z/
Belmont OH-Ohio WV-Marshall WV-
143 PM EDT FRI AUG 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BELMONT...OHIO AND
NORTHERN MARSHALL COUNTIES WILL EXPIRE AT 145 PM EDT...
The storms that prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 900 PM EDT for
east central Ohio...and northern West Virginia.
LAT...LON 3986 8102 4012 8081 4012 8052 3999 8052
3985 8082
TIME...MOT...LOC 1743Z 233DEG 32KT 4014 8061 4001 8052
$$
KramarWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:42 AM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 4, 9:42 AM EDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 942 AM EDT Fri Aug 4 2017 .SYNOPSIS... A cold front will bring strong to possibly severe thunderstorms this afternoon and evening. Cooler weather for this weekend. Unsettled weather returns Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Warm advection generated showers and storms are vacating our area. Regional radar mosaic illustrates showers and storms forming in southwestern Ohio a little faster than high res models projected. Time shifted grids up two hours to account for latest trends. In addition, added gusty winds as a weather attribute to the forecast as well. 12Z PIT RAOB portrays a damaging wind threat with dry mid levels and unidirectional wind in the column. DCAPE calculations are near 600jkg-1 along with delta theta-e values near 30K. Icy cores near 18KFT could be enough to get a downburst. Once temperatures climb near 80F, expect towers to grow and storms to develop. With earlier onset of storms, atmosphere won't be as juicy, however low level moisture continues to funnel into the region allowing CAPE to surpass 1000 jkg-1. The treat of tornadoes is very low but non zero. Updraft helicity in the 01-km layer off 0Z NCAR 3km supports highest chance farther north in New York. Flash flooding is possible but low given progressive nature of storms. Dewpoints will be in the mid and upper 60s allowing PWATS to climb above climo. Hourly and three hourly QPF numbers are below urban flash flood guidance, but if an area gets hit with the first line and then the second line associated with front passes over the same location we could see high water. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... Most of the showers and thunderstorms should exit the region this evening as the front completes its passage. Upper troughing across the ern Great Lakes, combined with limited lake enhancement in WNW flow, could result in a few showers mainly N of I 80 part of Sat, though building sfc high pressure should end these chances later in the day. Models have trended faster with developing sfc low pressure ahead of an upper trough dropping SE across the Great Lakes region late in the weekend, though they differ in exact timing. Sided close to the ECMWF solution, which has been the most consistent and is a compromise of the NAM and GFS solutions. This results in rain chances returning late Sun, with most of the precip expected Sun night where likely POPs were maintained. Temperatures are expected to average below seasonal levels. && .LONG TERM /MONDAY THROUGH THURSDAY/... An upper trough across the NE CONUS/Great Lakes region, and an associated sfc low, should maintain rain chances to start the work week. Ridging should return dry weather mid week before broad troughing across the Ern CONUS, and sfc low development across TN valley region, return rain chances to the forecast by late in the week. Temperatures are expected to average below seasonal levels. && .AVIATION /13Z FRIDAY THROUGH TUESDAY/... General VFR is expected until storms begin to develop this afternoon ahead of an approaching cold front. Coverage will be scattered early on...followed by a line of storms crossing late afternoon/early evening. .OUTLOOK... Restrictions are likely again with Mon low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. && .synopsis...98 .near term...98
Hazardous weather outlook, Aug 4, 3:09 AM EDT, 10 hours before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 309 AM EDT Fri Aug 4 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-050715- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 309 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Scattered severe thunderstorms are possible this afternoon and early evening with a crossing cold front. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. 07
In the hours before
Special weather statement, Aug 4, 12:20 PM EDT, 49 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 1220 PM EDT FRI AUG 4 2017 PAZ007-041645- Mercer- 1220 PM EDT FRI AUG 4 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT NORTHWESTERN MERCER COUNTY... At 1219 PM EDT, a strong thunderstorm was located near Vienna Center, or 8 miles west of Sharpsville, moving northeast at 45 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Greenville... Jamestown... Sheakleyville... Maurice K Goddard State Park... This includes Interstate 79 in Pennsylvania between mile markers 108 and 109. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4149 8012 4127 8052 4149 8052 TIME...MOT...LOC 1619Z 224DEG 39KT 4130 8063 Kramar
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 1:12 PM EDT | Special Weather Statement | PBZ | Wetzel | 33 min |
| Aug 4, 1:26 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock, Ohio | 49 min |
| Aug 4, 1:34 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Ohio | 26 min |
| Aug 4, 1:41 PM EDT | Special Weather Statement | PBZ | Hancock | 34 min |
| Aug 4, 1:46 PM EDT | Special Weather Statement | PBZ | Marion, Monongalia | 29 min |
| Aug 4, 2:01 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock | 44 min |
| Aug 4, 3:50 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 40 min |
| Aug 4, 6:09 PM EDT | Special Weather Statement | PBZ | Marion, Monongalia | 36 min |
| Aug 4, 6:19 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia | 26 min |
| Aug 4, 12:58 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Harrison, Tuscarawas | 32 min |
| Aug 4, 3:37 PM EDT | Special Weather Statement | PBZ | Tuscarawas | 38 min |
| Aug 4, 4:02 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Tuscarawas | 28 min |
| Aug 4, 4:25 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana | 50 min |
| Aug 4, 4:59 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 31 min |
| Aug 4, 5:14 PM EDT | Special Weather Statement | PBZ | Columbiana | 31 min |
| Aug 4, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Jefferson | 22 min |
| Aug 4, 6:35 PM EDT | Special Weather Statement | PBZ | Carroll, Columbiana | 40 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.